Clinical Quiz : Journal of Pediatric Gastroenterology and Nutrition

Secondary Logo

Journal Logo

Clinical Quiz

Clinical Quiz

Fitzgerald, Joseph F. NASPGN Clinical Quiz Editor; Troncone, Riccardo ESPGHAN Clinical Quiz Editor; Facchini, S.; Lepore, L.; Malorgio, C.; Zennaro, F.*; Ventura, A. Contributors

Author Information
Journal of Pediatric Gastroenterology and Nutrition 32(1):p 4, 99, January 2001.
  • Free

A 13-year-old boy with chronic juvenile rheumatoid arthritis (Still's disease) was referred to our center after 3 months of nausea, vomiting after meals, diarrhea, and considerable weight loss (from 30 to 22 kg). The patient had been receiving anti-inflammatory (steroids and nonsteroidal anti-inflammatory drugs [NSAIDS]) and immune suppressive drugs (methotrexate, azathioprine, cyclosporin) since the age of 6. The medications had been partially effective in controlling the arthritic pain in his joints, although inflammation indexes remained high. The damage to the joints had progressively worsened, resulting in serious ankyloses of all major joints and confining the patient to a wheelchair.

On physical examination, the patient's weight was 22 kg (3rd percentile), and his height was 110 cm (well below the 3rd percentile); the skin was anelastic, and the musculature showed evident signs of hypotrophy. The abdomen was distended and hypertympanic.

Results of laboratory examinations showed anemia (hemoglobin [Hb], 8.6 g/dL), elevated inflammatory indexes (plasma clearance rate [PCR] 14.7 mg/dL, erythrocyte sedimentation rate 72 mm/hr, and albumin 2.2 g/dL). Bacterial cultures of a stool sample were negative for Salmonella, Shigella, Campylobacter, Yersinia, Vibrio cholerae, and Escherichia coli enteropathogen. Abdominal ultrasonography revealed thickening in the wall of the lower intestine. Immunoscintigraphy with marked leukocytes showed increased captation throughout the colon and in the lower intestine.

While waiting to perform colonoscopy to investigate for possible inflammatory bowel disease, given the patient's poor nutritional status, we began therapy with prednisone (5 mg/day) and elemental formula by nasogastric tube. Despite this, the patient's general condition worsened during the following days. There were still frequent episodes of vomiting (8–10/day) accompanied by numerous loose bowel movements (3–4/day) and further weight loss (1 kg) with severe hypoproteinemia (4.3 g/dL) and hypogammaglobulinemia (immunoglobulin [Ig]G 245 mg/dL) necessitating daily supplementation with albumin, immunoglobulin, and fluid replacement. After some days, there was melena accompanied by severe epigastric pain and vomiting of undigested matter. The abdomen was distended and tender, and there was severe anemia (Hb 6.7 g/dL). An abdominal plain radiograph showed air levels. The clinical picture together with the radiologic examinations pointed to a diagnosis of intestinal pseudo-obstruction. The patient was given two whole-blood transfusions, and total parenteral nutrition was begun with a venous catheter. A barium contrast study showed pronounced diastasis of the intestinal sections with plate-piling mucosa (Fig. 1) and gastroesophageal reflux. A computed tomographic scan of the abdominal tract confirmed the thickening of the intestinal wall and showed hyperechogenicity of both intra-and extraperitoneal adipose tissue (Fig. 2).

F1-4
FIG. 1.
F2-4
FIG. 2.

What is the most likely diagnosis?

A. Crohn disease

B. Autoimmune enteritis

C. Whipple disease

D. Intestinal amyloidosis

E. Intestinal lymphoma

Answer:

The severity of the enteropathy, with accompanying loss of proteins, together with abnormal intestinal motility in a subject with serious chronic rheumatoid disease, pointed to intestinal amyloidosis, a suspicion confirmed by histologic analysis of the rectal biopsy specimen (Congo red positive and type AA staining). There was also moderate proteinuria (<1 g/24 hr) without elevated creatinine levels. Anti-inflammatory therapy with diclofenac was discontinued (because of a suspected NSAID-associated ulcer) and total parenteral nutrition was continued, together with prednisone (10 mg/day) and chlorambucil (0.2 mg/kg per day). During the following 2 weeks, the child's clinical condition steadily improved. He gained weight, the vomiting and diarrhea ceased, and the total parenteral nutrition was withdrawn and a normal diet reinstituted.

Comment:

The association between rheumatoid arthritis (RA) and systemic amyloidosis is well-known. It affects approximately 6% of patients with RA (1). Secondary to the presence of chronic inflammatory disease, accumulation of amyloid fibrils occurs in the extracellular space, as a result of overproduction and abnormal degradation of the serum amyloid A protein (SAA) that is produced by the liver in response to the presence of cytokines such as interleukin (IL)-1, IL-6 and tumor necrosis factor-α(2). Diagnosis is made by the finding of tissue deposits by Congo red staining, as well as by detection of the antibody against amyloid A protein. The gastrointestinal symptoms of systemic amyloidosis usually precede the renal manifestations and consist of abdominal pain, nausea, vomiting, and abdominal distension. Intractable diarrhea is rarely found in association with systemic amyloidosis, and secondary intestinal pseudo-obstruction is even rarer (3). Our patient had a severe episode of melena. Intestinal bleeding has been described in patients with amyloidosis and is probably related to intestinal ischemia. Negative prognostic signs are a history of RA for less than 13 years, elevated PCR values, hypoproteinemia, the need for total parenteral nutrition, and the presence of intestinal pseudo-obstruction and/or ischemic colitis. The five-year survival rate in these patients is 40%. Total parenteral nutrition and steroids must be considered the treatment of choice with which to control the exudate and inflammation in the gastrointestinal tract of these patients (4).

This appears to be the first pediatric report in the literature of a case of intestinal pseudo-obstruction caused by systemic amyloidosis associated with chronic juvenile arthritis. It shows the importance of being alert to a possible diagnosis of systemic amyloidosis in pediatric patients with a relatively short history of rheumatic illness, when inflammatory indexes are persistently high and vomiting and intractable diarrhea are present. Chlorambucil, which has been effective in renal amyloidosis, can also be useful in intestinal amyloidosis (5), and in the present patient, it in fact brought about complete resolution of gastrointestinal symptoms.

REFERENCES

1. Myllykangas-Luosujarvi R, Aho K, Kautiainen H, et al. Amyloidosis in a nationwide series of 1666 subjects with rheumatoid arthritis who died during 1989 in Finland. Rheumatology. 1999; 38:499–503.
2. Friman C, Pettersson T. Amyloidosis. Curr Opin Rheumatol. 1996; 8:62–71.
3. Legge DA, Wollaeger EE, Carlson HC. Intestinal pseudo-obstruction in systemic amyloidosis. Gut. 1970; 2:764–7.
4. Okuda Y, Takasugi K, Oyama T, et al. Intractable diarrhoea associated with secondary amyloidosis in rheumatoid arthritis. Ann Rheum Dis. 1997; 56:535–41.
5. Anneli Savolainen H. Chlorambucil in severe juvenile chronic arthritis: long-term follow-up with special reference to amyloidosis. J Rheumatol. 1999; 26:898–903.
© 2001 Lippincott Williams & Wilkins, Inc.